Hail, Smith
- When
- May 15, 3:20 PM CST
- Where
- Smith County, 3.23 mi ESE of Bascom
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.300, -95.170
Scattered showers and thunderstorms developed during the heat of the afternoon on May 15th across Northeast Texas, generally to the north and east of a slow moving upper level low pressure system over Southeast Texas. Several of these storms were briefly strong, which produced reports of small and non-severe hail over Northeast Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered showers and thunderstorms developed during the heat of the afternoon on May 15th across Northeast Texas, generally to the north and east of a slow moving upper level low pressure system over Southeast Texas. Several of these storms were briefly strong, which produced reports of small and non-severe hail over Northeast Texas. One exception was from a storm near Longview, which produced hail to the size of quarters on the east side of town near the Gregg/Harrison County line. These storms diminished during the evening with the loss of heating and instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 15, 2:09 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 309 PM CDT TUE MAY 15 2012 .DISCUSSION... UPPER TROF MOVING EAST ACROSS SE TX...A DIFFERENTIAL HEATING OR OUTFLOW BOUNDARY FROM DECAYED THICK CIRRUS CANOPY MCS... LIKELY SOURCE FOR CLUSTER OF STG TSTMS THAT RECENTLY DEVELOPED ACROSS EAST TX...JUST SOUTH OF I-20 AND MAINLY JUST WEST OF LA STATE LINE. STRONGER STORMS MAY PRODUCE HAIL AND BRIEF HEAVY RAIN IN THESE NEAR STNRY STORMS. WITH LITTLE SHEAR AND TIMING OF DEVELOPMENT... EXPECT STORMS TO DIMINISH BY SUNDOWN. HIGH PRESSURE TO BUILD BACK INTO AREA FROM NORTH AND WEST TOMORROW...WARMING TREND WILL SEND TEMPS UP TO NEAR 90 BY THURSDAY THROUGH THE WEEKEND...WITH MID LVL DRY AIR AND CAPPING PRECLUDING SIGNIFICANT CONVECTION. VERY ISOLD AFTN TSTM MAY BE PSBL BUT NOT TO INCLUDE IN FCST AT THIS TIME. A COLD FRONT IN SOUTHERN PLAINS MAY BRING ISOLD TSTMS BACK TO AREA FIRST PART OF NEXT WEEK./VII/. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING OUT AHEAD OF AN UPPER LEVEL LOW PRESSURE SYSTEM THIS AFTERNOON...AND SHOULD CONTINUE THROUGH THIS EVENING. SOME OF THESE STORMS COULD AFFECT TAF SITES THAT ARE NEAR AND/OR SOUTH OF I-20. EXPECT VFR CONDITIONS AT ALL SITES...EVEN WITH THE CONVECTION IN THE AREA. THE SYSTEM WILL CONTINUE TO MOVE EASTWARD...CROSSING NEAR THE TOLEDO BEND AREA...BEFORE PULLING OUT OF THE AREA. CONDITIONS AT THE AFFECTED TAF SITES WILL IMPROVE FROM WEST TO EAST...AS THE LOW EXITS LATER TONIGHT./23/ && .PRELIMINARY POINT TEMPS/POPS... SHV 60 87 60 89 62 / 20 10 10 10 10 MLU 59 87 59 89 63 / 20 10 10 10 10 DEQ 55 88 61 87 64 / 10 10 10 10 10 TXK 58 88 62 87 64 / 20 10 10 10 10 ELD 55 87 61 88 63 / 20 10 10 10 10 TYR 60 85 61 88 63 / 20 10 10 10 10 GGG 60 85 61 88 63 / 20 10 10 10 10 LFK 62 85 63 90 63 / 30 10 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 07/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1204 PM CDT TUE MAY 15 2012 LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167- 161715- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- SABINE TX- 1204 PM CDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR ACROSS THE AREA THIS AFTERNOON...AND PERHAPS INTO THE EVENING. HOWEVER...ANY STORMS THAT DEVELOP SHOULD REMAIN WELL BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-161715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS- 1204 PM CDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
258 PM CDT TUE MAY 15 2012
TXZ112-126-152030-
CASS-MARION-
258 PM CDT TUE MAY 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
MARION AND CASS...
INCLUDING THE FOLLOWING LOCATIONS...
LINDEN...
AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF LINDEN...OR 17 MILES
SOUTHWEST OF ATLANTA...MOVING EAST AT 5 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 PM CDT TUE MAY 15 2012
LAZ010-152045-
DE SOTO-
313 PM CDT TUE MAY 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTHWEST LOUISIANA...
DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
CARMEL...
AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF MANSFIELD...MOVING
NORTH AT 5 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT TUE MAY 15 2012
TXZ152-153-152100-
NACOGDOCHES-SHELBY-
319 PM CDT TUE MAY 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES AND SHELBY...
INCLUDING THE FOLLOWING LOCATIONS...
MARTINSVILLE AND MELROSE...
AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MARTINSVILLE...OR 12 MILES EAST
OF NACOGDOCHES. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT TUE MAY 15 2012
TXZ136-152115-
SMITH-
327 PM CDT TUE MAY 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
SMITH...
INCLUDING THE FOLLOWING LOCATIONS...
TYLER...
AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TYLER...MOVING SOUTHWEST AT 15
MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
23PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL TYLER 32.33N 95.30W
05/15/2012 E0.50 INCH SMITH TX BROADCAST MEDIA
DIME SIZE HAIL REPORTED NEAR THE WEST SIDE OF TYLER.
&&
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CDT TUE MAY 15 2012
LAZ010-011-152115-
DE SOTO-RED RIVER-
336 PM CDT TUE MAY 15 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
RED RIVER AND DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
MANSFIELD...
AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF COUSHATTA...OR
18 MILES EAST OF MANSFIELD. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
23The Shreveport radar (KSHV), 126 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
4 hail. Local standard time, as filed.
A spotter reported quarter sized hail in eastern Longview along the Harrison, Gregg County line.
Penny to nickel sized hail was reported in the Simms community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370661, 370662, 370663, 370664.